Study: Metformin may cause vitamin B12 deficiency

NEW YORK A commonly prescribed diabetes drug may cause a vitamin deficiency over time, a new study found.

Dutch scientists, led by Coen Stehouwer of Maastricht University Medical Center in the Netherlands, found that prolonged use of metformin  to treat diabetes may drive down vitamin B12 levels in diabetic patients.

The study, which was published in the British Medical Journal, reviewed 390 patients with Type 2 diabetes. Of the group, 196 of them were administered metformin three times a day for more than four years. The remaining 194 patients were given a placebo. Stehouwer and colleagues found that 19% of the subjects had reduced B12 vitamin levels and progressively worsened over time, compared with the placebo group, which had almost no change.

"Our study shows that it is reasonable to assume harm will eventually occur in some patients with metformin-induced low vitamin B12 levels," Stehouwer wrote.

In related news, a recent study published late last month found that diabetic nephropathy patients that receive high-dose vitamin B therapy are more likely to have decreased kidney function and an increased risk of heart attack and stroke.

Login or Register to post a comment.